Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 25, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2014, 5:40 PM CDT for 4 counties in Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 5:40 PM CDT (22:40 UTC)
- Expired
- May 11, 2014, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Hodgeman County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:12 PM CDT | TORNADO | 4 S Frizell, KS | STORM CHASER REPORTED MULTIPLE VORTICES TO HIS SOUTHWEST AT THIS APPROXIMATE LOCATION. |
| May 11, 6:20 PM CDT | HAIL 2 | 5 Ese Ash Valley, KS | HAIL DIAMETER ESTIMATED AT 2.25 INCHES. |
| May 11, 6:53 PM CDT | HAIL 1 | 7 S Rozel, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
475
WUUS53 KDDC 112240
SVRDDC
KSC047-083-145-165-112345-
/O.NEW.KDDC.SV.W.0025.140511T2240Z-140511T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
GRAY...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAY...LEWIS...BURDETT...BELPRE...GARFIELD...ROZEL...SANFORD...
ZOOK...FRIZELL...LARNED...ASH VALLEY...NEKOMA...RUSH CENTER...
TIMKEN AND SHAFFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9904 3791 9903 3792 9981 3826 9957
3849 9949 3848 9904 3827 9902 3826 9898
TIME...MOT...LOC 2240Z 217DEG 34KT 3806 9959
HAIL...1.75IN
WIND...60MPH
$$
KRUSE1 follow-up statement
775
WWUS53 KDDC 112321
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT SUN MAY 11 2014
KSC047-083-112331-
/O.CAN.KDDC.SV.W.0025.000000T0000Z-140511T2345Z/
HODGEMAN KS-EDWARDS KS-
621 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDWARDS AND EASTERN
HODGEMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3811 9902 3812 9957 3844 9923 3843 9905
3827 9902 3826 9898
TIME...MOT...LOC 2321Z 217DEG 34KT 3830 9912
$$
KSC145-165-112345-
/O.CON.KDDC.SV.W.0025.000000T0000Z-140511T2345Z/
RUSH KS-PAWNEE KS-
621 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PAWNEE AND SOUTHEASTERN RUSH COUNTIES UNTIL 645 PM CDT...
AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASH VALLEY...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN PAWNEE AND SOUTHEASTERN RUSH
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3811 9902 3812 9957 3844 9923 3843 9905
3827 9902 3826 9898
TIME...MOT...LOC 2321Z 217DEG 34KT 3830 9912
HAIL...1.75IN
WIND...60MPH
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:57 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 11, 2:57 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT Sun May 11 2014 ...Update to short term... .SHORT TERM...(This evening through Monday) ISSUED AT 254 PM CDT SUN MAY 11 2014 Abbreviated AFD due to ongoing warning operations. From my mesoscale discussion at 1:53 PM... (Convection already has developed by the same mesoscale assessments still applies) Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't be long before convection develops. Visible satellite imagery shows increasing cumulus along the dryline/front. HRRR indicates thunderstorms developing along the Highway 283 corridor in the 3-4 pm time range. Right moving Bunkers shows propagation vectors northeasterly at 45 kt. Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic and kinematic variables) and damaging outflow winds. There is an small window of tornadic opportunity between 7 and 9 pm as low level winds back across central/south central-Kansas but all the big wedge/strong tornadoes should remain across Nebraska/Iowa with just small spin ups/weak tornadoes in our area, if possible. Convection will depart the area tonight. Some light showers will be possible on the backside of the departing wave. It will be windy post frontal through tomorrow. Right now conditions look borderline for wind advisory criteria. .LONG TERM...(Monday night through Sunday) ISSUED AT 122 PM CDT SUN MAY 11 2014 An upper level longwave trough will be moving across the Plains on Tuesday but should be dry with the moisture pushed east of the area. Colder temperatures will accompany this trough with overnight lows on Monday night into the mid 30s and highs on Tuesday in the low to mid 60s. Strong northwest winds will mix down to the surface with winds of 15 to 30 mph and partly cloudy skies. For Wednesday into Thursday, dry northwesterly upper level flow will follow with highs slowly warming into the upper 60s and 70s. Wednesday morning may be the coldest morning with light winds and lows in the low to mid 30s. For Friday and Saturday, a few showers and thunderstorms may form as as some upper air disturbances in northwest flow aloft interact with increasing upslope moisture. Lows will be in the 40s and highs around 70 to 75. On Sunday, of next week, upper level ridging is forecast with dry and warmer temps around 80. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1101 AM CDT SUN MAY 11 2014 VFR conditions through much of the TAF. Main exception is for KDDC/KHYS this afternoon/eve, where convection could create temporary MVFR cigs in heavy thunderstorm activity. Southerly winds 20-30 kt will become northerly 15-28 kt in the wake of a fropa later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 56 35 63 / 20 10 0 0 GCK 42 53 34 62 / 20 20 0 0 EHA 42 55 34 61 / 10 10 0 10 LBL 44 58 34 62 / 10 10 0 10 HYS 46 53 35 63 / 80 30 0 0 P28 56 63 40 66 / 80 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066- 078>081-088>090. RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076- 084>086. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT SUN MAY 11 2014 KSZ074>076-084>086-120915- STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>064-077-087-120915- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY- MEADE- 410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ046-065-066-078>081-088>090-120915- RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE- BARBER- 410 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 11, 4:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 7 NW ACRES 37.17N 99.97W
05/11/2014 M1.75 INCH CLARK KS STORM CHASER
&&
SUGDENLocal storm report, May 11, 5:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 NW SANFORD 38.18N 99.32W
05/11/2014 E1.00 INCH PAWNEE KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, May 11, 5:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 6 N FORD 37.72N 99.75W
05/11/2014 M2.00 INCH FORD KS STORM CHASER
STORM CHASERS MEASURED 2.21 INCH DIAMETER HAIL AT THIS
LOCATION
&&
UMSCHEIDLocal storm report, May 11, 5:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 N SANFORD 38.25N 99.32W
05/11/2014 E3.00 INCH PAWNEE KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, May 11, 5:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 8 E CLARK STATE LAKE 37.39N 99.63W
05/11/2014 E1.25 INCH CLARK KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, May 11, 5:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 NE ASH VALLEY 38.35N 99.10W
05/11/2014 E1.00 INCH RUSH KS TRAINED SPOTTER
&&
WHOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:49 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| May 10, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| May 11, 2:50 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 22 hr |
| May 11, 3:48 AM CDT | Red Flag Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 16 hr |
| May 11, 2:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| May 11, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 58 min |
| May 11, 3:05 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 40 min |
| May 11, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 63 min |
| May 11, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Pawnee | 65 min |
| May 11, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 11, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 66 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Pawnee, Rush | 64 min |
| May 11, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 64 min |
| May 11, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 11, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 67 min |
| May 11, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 57 min |
| May 11, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 25 min |
| May 11, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 56 min |
| May 11, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 63 min |
| May 11, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 63 min |
| May 11, 6:12 PM CDT | Tornado Warning | DDC | Pawnee | 33 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 65 min |
| May 11, 6:46 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 29 min |
| May 11, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee, Rush | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.